Permanent alopecia following chemotherapy and bone marrow transplantation

    David Tran, Rodney Sinclair, Anthony P. Schwarer, Chung‐Wai Chow
    Image of study
    TLDR Chemotherapy and bone marrow transplant can cause permanent hair loss.
    In 2000, a case report detailed a 23-year-old female patient with chronic myeloid leukemia who suffered permanent alopecia after receiving a chemotherapy regimen of busulphan and cyclophosphamide, followed by allogeneic bone marrow transplantation. Although she initially experienced hair regrowth, a subsequent loss of hair was permanent, as confirmed by scalp biopsies showing hair follicle destruction. Attempts to treat the condition with topical minoxidil were unsuccessful. The report concluded that the high doses of the chemotherapy agents could irreversibly damage hair follicle stem cells and highlighted the importance of clinicians providing accurate information regarding the potential for permanent hair loss with these treatments.
    View this study on onlinelibrary.wiley.com →

    Related